Many think that osteoporosis is caused by calcium deficiency. In fact, drugs can cause osteoporosis too. It is reported that about 15% of all osteoporosis patients are drug-induced osteoporosis. Elderly patients need to pay more attention to the adverse drug reaction of osteoporosis. Here are some common drugs that may cause osteoporosis.
Anticoagulant drugs such as warfarin and heparin injection might cause osteoporosis.Warfarin inhibits the carboxylation of osteocalcin, reduces bone calcium deposition, inhibits bone mineralization, promotes bone resorption and causes osteoporosis. It commonly happens in the distal radius, spine and hip bones, and also in the ribs. Heparin-induced osteoporosis occurs in the spine and ribs, which may be related to increasing the dissolution of bone collagen.
Treatment: Patients who take warfarin for a long time should take calcium and vitamin D nutrients to prevent osteoporosis.Bisphosphonates, calcitonin, estrogen and parathyroid medicine can be used for patients with osteoporosis.
Glucocorticoids (such as dexamethasone sodium phosphate injection, prednisone tablets, beclomethasone, etc.)are the drugs most likely to cause drug-induced osteoporosis. It is reported that incidence of osteoporosis in patients who have been treated with glucocorticoids for a long time is as high as 30%-50%.
Treatment: Bbisphosphonates is used as first-line medications, calcium and vitamin D supplement can be used at the same time. Calcium and vitamin D can be used as primary and secondary prevention too.
Proton pump inhibitor
Proton pump inhibitor such as omeprazole capsules increase the risk of osteoporosis. Patients taking PPIs for more than 1 year or taking higher doses may have an increased risk of hip, carpal, and spine fractures. Therefore, gastrointestinal drugs such as omeprazole and pantoprazole cannot be taken for a long time at will.
Treatment: Calcium and vitamin Dcan be used to to avoid decrease in calcium absorption caused by gastric acid suppression.
Thiazolidinediones (such as rosiglitazone and pioglitazone) increase the risk of osteoporosis and fractures. Osteoporosis caused by it is more common in women, especially in postmenopausal women. Therefore, this type of hypoglycemic drugs should be carefully selected for such patients.
Antiepileptic drugs such as phenytoin, carbamazepine, and sodium valproate may cause osteoporosis. Therefore, when taking phenytoin sodium for a long period, it is better to have vitamin D, do more outdoor activities, and check bone density regularly.
Besides, other medicines such as quinolones antibiotics, thyroid hormones, gonarelin, leuprolide, methotrexate, etc. might cause drug-induced osteoporosis too. Elderly patients with chronic diseases who use the above-mentioned drugs should always be alert to the occurrence of drug-induced osteoporosis. In order to prevent osteoporosis, it is better to regularly monitor bone metabolism, do more outdoor exercises, as well as take calcium, vitamin D and vitamin K.